Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 49, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 14, 2013, 9:16 PM MDT for Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 9:16 PM MDT (03:16 UTC)
- Expired
- Sep 15, 2013, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 210 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
998
WGUS55 KGJT 150316
FFWGJT
COC083-150600-
/O.NEW.KGJT.FF.W.0049.130915T0316Z-130915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
916 PM MDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO...
* UNTIL MIDNIGHT MDT
* AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR INDICATED RAINFALL AMOUNTS EXCEEDING ONE INCH
WITH RAINFALL RATES NEAR 1 INCH PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. BE CAUTIOUS IF DRIVING ALONG COUNTY ROAD 6 OR RESERVATION
ROAD 201 WEST OF SLEEPING UTE MOUNTAIN.
THIS WARNING INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MC ELMO
CREEK...ROCK CREEK...YELLOW JACKET CANYON...MARBLE WASH...COYOTE
WASH...UTE CREEK...NAVAJO WASH...EAST FORK ROCK CREEK...MARIANO
WASH...COWBOY WASH AND AZTEC WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3735 10876 3722 10880 3712 10884 3711 10905
3734 10904
$$
NL3 follow-up statements
781
WGUS55 KGJT 150323 CCA
FFWGJT
COC083-150600-
/O.COR.KGJT.FF.W.0049.130915T0316Z-130915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
916 PM MDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO...
* UNTIL MIDNIGHT MDT
* AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR INDICATED RAINFALL AMOUNTS EXCEEDING ONE INCH
WITH RAINFALL RATES NEAR 1 INCH PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. BE CAUTIOUS IF DRIVING ALONG COUNTY ROAD G OR RESERVATION
ROAD 201 WEST OF SLEEPING UTE MOUNTAIN.
THIS WARNING INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MC ELMO
CREEK...ROCK CREEK...YELLOW JACKET CANYON...MARBLE WASH...COYOTE
WASH...UTE CREEK...NAVAJO WASH...EAST FORK ROCK CREEK...MARIANO
WASH...COWBOY WASH AND AZTEC WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3735 10876 3722 10880 3712 10884 3711 10905
3734 10904
$$
NL710
WGUS75 KGJT 150430
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 PM MDT SAT SEP 14 2013
COC083-150600-
/O.CON.KGJT.FF.W.0049.000000T0000Z-130915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEZUMA CO-
1030 PM MDT SAT SEP 14 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL MONTEZUMA
COUNTY UNTIL MIDNIGHT MDT...
AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED EAST OF THE THE
WARNED AREA. HOWEVER...DOPPLER RADAR ESTIMATES INDICATED OVER 1.5
INCHES OF RAIN FELL WITHIN THE WARNED AREA BEFORE STORMS MOVED ON.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO BRING FLASH
FLOODING ACROSS AREAS SOUTH OF COUNTY ROAD G AND NORTH OF
RESERVATION ROAD 201 WEST OF SLEEPING UTE MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3735 10876 3722 10880 3712 10884 3711 10905
3734 10904
$$002
WGUS75 KGJT 150552
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1152 PM MDT SAT SEP 14 2013
COC083-150607-
/O.EXP.KGJT.FF.W.0049.000000T0000Z-130915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEZUMA CO-
1152 PM MDT SAT SEP 14 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
MONTEZUMA COUNTY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3735 10876 3722 10880 3712 10884 3711 10905
3734 10904
$$
CCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM MDT, 5 hours 56 minutes earlier.
Area forecast discussion, Sep 14, 3:20 PM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT SEP 14 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT SAT SEP 14 2013
UPPER LOW CIRCULATION THAT IS CURRENTLY OVER NRN UTAH WILL BE
SENDING MOIST SHORT WAVES ACROSS THROUGH SUNDAY EVENING. MORNING
SOUNDING AT KGJT SHOW A MOIST ADIABATIC LAPSE RATE. CLOUD BASES
ARE RELATIVELY LOW PER VISUAL AND WEB PICTURE POSTINGS. SLOW
MOVING UPPER LOW SHOW A NEGATIVE TILT ORIENTATION WITH UPPER
DIVERGENCE ACROSS THE FORECAST AREA. THIS FEATURE IS PROGGED TO
REACH WEST CENTRAL COLORADO BY SUNDAY AFTERNOON...THEN APPROACHING
THE DIVIDE BY LATE SUNDAY EVENING. STORM DEVELOPMENT MORE
DEPENDENT ON SURFACE HEATING AND DYNAMICAL LIFT ASSOCIATED WITH
THE UPPER LOW...NOT SO DEPENDENT ON THE TERRAIN. WITH COLD CORE
UPPER LOW TRACKING OVERHEAD ON SUNDAY...AREAL COVERAGE OF SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BE NUMEROUS. WITH NORMALLY DRY
WASHES RESPONDING MUCH FASTER TO HEAVY SHOWERS...ELECTED TO HOIST
FLASH FLOOD WASH FOR RED ROCK AND CANYON COUNTRY PORTION OF THE
FORECAST AREA.
IN THE HIGH COUNTRY...NIGHTTIME SNOW LEVELS HAVE LOWERED TO ABOUT
12K FEET. THIS IS ABOVE MOUNTAIN PASS LEVEL...EXCEPT FOR
BACKCOUNTRY DIRT OR JEEP ROADS. SOME SNOW ACCUMULATIONS OF 1 TO
2 INCHES ABOVE 12K COULD OCCUR AGAIN TONIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT SEP 14 2013
WESTERLY FLOW WILL DEVELOP MONDAY AS THE UPPER LEVEL SYSTEM
WEAKENS AND MOVES EAST. A SHORTWAVE RIDGE WILL BUILD OVER THE
GREAT BASIN AND THE CENTRAL ROCKIES BY MONDAY NIGHT...BEGINNING A
DRYING TREND FROM WEST TO EAST. ISOLATED TO SCATTERED SHOWERS ARE
STILL EXPECTED TO DEVELOP MAINLY OVER HIGHER TERRAIN FROM
LINGERING MOISTURE AROUND THE REGION...BUT WILL LESSEN AS THE WEEK
GOES ON.
AN UPPER LEVEL TROUGH EJECTING FROM A STRONG PACIFIC NORTHWEST
LOW IS FORECAST TO DROP INTO THE NORTHERN PART OF THE AREA
WEDNESDAY BEFORE PROGRESSING TO THE EAST THURSDAY. THIS WILL HELP TO
PROVIDE DYNAMICS WEDNESDAY TO HELP FUEL SHOWERS AND THUNDERSTORMS
DESPITE A DRYING AIRMASS. AS THIS TROUGH PASSES ACROSS THE
INTERMOUNTAIN WEST WED...GRADIENT WEST TO SOUTHWEST WINDS WILL
INCREASE ACROSS WESTERN CO AND EASTERN UT. FRIDAY AND SATURDAY SHOULD
REMAIN DRY WITH RIDGING CONTINUING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 320 PM MDT SAT SEP 14 2013
A SLOW MOVING SYSTEM WILL BE CROSSING EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS KEEPING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS TIME. THOUGH VFR
CONDITIONS ARE LIKELY TO PREVAIL THROUGH MUCH OF THIS FORECAST
PERIOD...LOWERED FLIGHT CONDITIONS MAY QUICKLY MOVE NEAR THE SHOWERS
AND STORMS WITH MODERATE TO HEAVY RAINFALL MAY TEMPORARILY INHIBIT
BOTH VSBY AND CIGS. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD AND
AREAS OF PATCHY FOG AND LOW CLOUDS MAY DEVELOP DURING THE EARLY
MORNING AREAS AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ003-006-011-
017>023.
UT...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR UTZ022-025-027>029.
&&
SHORT TERM...PF
LONG TERM...JAM
AVIATION...15Hazardous weather outlook, Sep 14, 3:50 AM MDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 350 AM MDT SAT SEP 14 2013 COZ001>014-017>023-UTZ022>025-027>029-151000- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 350 AM MDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TODAY AND THIS EVENING...FAVORING HIGHER TERRAIN. SOME STORMS WILL PRODUCE BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. GENERALLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING HIGHER TERRAIN. THE THREAT OF BRIEF HEAVY RAIN WILL CONTINUE WITH STORMS BUT THIS WILL BECOME MORE ISOLATED. TUESDAY THROUGH FRIDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE. CJC/ELH
In the hours before
Local storm report, Sep 14, 5:23 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
523 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD NUCLA 38.27N 108.55W
09/14/2013 MONTROSE CO DEPT OF HIGHWAYS
FOLLOW UP CALL TO CDOT. HWY 90 MM 25 IN PARADOX VALLEY
FLOODING WITH 6 INCHES OVER THE ROAD. NUCLA... SMALL
HAIL TO DEPTH OF ONE INCH. MUD SLIDE BEING CLEANED UP ON
HWY 141 MM 63 TO MM 68.
&&
EVENT NUMBER GJT1301513
BKLocal storm report, Sep 14, 6:00 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLASH FLOOD 10 N MONTICELLO 38.02N 109.34W
09/14/2013 SAN JUAN UT DEPT OF HIGHWAYS
HIGHWAY 191 AT MILE MARKER 82 CLOSED IN ALL DIRECTIONS
DUE TO FLASH FLOODING.
&&
EVENT NUMBER GJT1301514
15Local storm report, Sep 14, 6:26 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD MONTICELLO 37.87N 109.34W
09/14/2013 SAN JUAN UT EMERGENCY MNGR
HWY 191 CLOSED MP 85... 86 15 MILES NORTH OF
MONTICELLO. 2 FEET OF WATER GOING OVER THE ROAD. HWY 211
TO CANYONLANDS NEEDLES AREA CLOSED DUE TO MUD AND
DEBRIS... USING SNOW PLOWS TO CLEAR ROAD. AT 325 PM
CANYONLAND CLOSED SHAFFER TRAIL DUE TO HEAVY RAIN.
&&
EVENT NUMBER GJT1301515
BKLocal storm report, Sep 14, 7:48 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
748 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM DEBRIS FLOW 25 NW TELLURIDE 38.19N 108.14W
09/14/2013 MONTROSE CO LAW ENFORCEMENT
DEBRIS FLOW OVER HWY 145 AT MM 96.
&&
EVENT NUMBER GJT1301516
NLLocal storm report, Sep 14, 7:49 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
749 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD 23 NW TELLURIDE 38.17N 108.11W
09/14/2013 MONTROSE CO LAW ENFORCEMENT
WATER OVER THE ROADWAY UP TO 6 INCHES DEEP AT MM 84 AND
85 ON HWY 145.
&&
EVENT NUMBER GJT1301517
NLLocal storm report, Sep 14, 8:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
843 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD 2 E LEWIS 37.51N 108.63W
09/14/2013 MONTEZUMA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1301518
EHThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:40 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 3 hr |
| Sep 14, 7:31 PM MDT | Flash Flood Warning | GJT | Dolores, Montezuma, San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.